Alert archive / Kansas / Flash Flood Warnings in 2017
Flash Flood Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 22, 2017, 12:01 AM CDT for 4 counties in Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 12:01 AM CDT (05:01 UTC)
- Expired
- Aug 22, 2017, 6:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, KS, Franklin County, KS, Osage County, KS, Shawnee County, KS
The radar
The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 3:24 AM CDT | FLASH FLOOD | Wellsville, KS | FLASH FLOODING OF SEVERAL STREETS IN WELLSVILLE. |
| Aug 22, 3:49 AM CDT | FLASH FLOOD | 3 Nnw Wellsville, KS | WATER RESCUE, DELAYED REPORT. |
| Aug 22, 4:36 AM CDT | FLASH FLOOD | 5 Ese Vinland, KS | WATER RESCUE, DELAYED REPORT. |
| Aug 22, 6:00 AM CDT | HEAVY RAIN 4.82 | 2 Wsw Lawrence, KS | COCORAHS STATION KS-DG-53, 2 WSW LAWRENCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 203 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2114 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 9.7
The text
As transmitted.
842
WGUS53 KTOP 220501
FFWTOP
KSC045-059-139-177-221100-
/O.NEW.KTOP.FF.W.0010.170822T0501Z-170822T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1201 AM CDT TUE AUG 22 2017
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northern Franklin County in east central Kansas...
Southeastern Shawnee County in east central Kansas...
Douglas County in east central Kansas...
Northeastern Osage County in east central Kansas...
* Until 600 AM CDT
* At 1200 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen with a up to two more inches expected over the next
couple hours. Flash flooding is already occurring or expected to
begin shortly.
* Some locations that will experience flooding include...
Lawrence, Baldwin City, Eudora, Richland, Wellsville, Overbrook,
Centropolis, Clinton, Lone Star, Pleasant Grove, Vinland, Pomona
Lake, Clinton Lake and Globe.
This includes the following highways...
Interstate 35 between mile markers 192 and 198.
Kansas Turnpike between mile markers 192 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3869 9507 3867 9506 3863 9561 3900 9563
3902 9519 3896 9518 3896 9517 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3898 9508 3899 9506 3870 9506
$$
27What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 11:46 PM CDT, 15 minutes earlier.
Area forecast discussion, Aug 21, 11:46 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1146 PM CDT Mon Aug 21 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tuesday) Issued at 257 PM CDT Mon Aug 21 2017 19Z water vapor imagery shows a low amplitude shortwave moving through the northern plains. A weak MCV from the early morning convection has become difficult to discern over northeast KS and likely has sheared out. Otherwise water vapor imagery shows a plume of mid level moisture from wester TX through northeast KS. At the surface, a prefrontal trough was noted from northwest KS into the eastern Dakotas with a cold front over western ND and into eastern WY. For tonight models still show some weak vorticity advection ahead of the northern plains shortwave and some frontogenesis overnight with the front. With the very moist airmass in place, showers and thunderstorms are expected to become widespread this evening and move through the area overnight. Models have trended slightly faster with the frontal system and some of the high resolution models show precip exiting the forecast area to the southeast by 7 am Tuesday. The clouds and shower activity have slowed down the destabilization of the boundary layer. But RAP analysis suggests MLCAPE values over 2000 J/kg beginning to develop. Deep layer shear remains a little marginal, but look to be good enough that if a discrete storm were able to persist it could go on to produce some severe hail and winds. Aside from that, the main focus remains on the heavy rain potential. With PWs still progged over 2 inches, the airmass looked primed for heavy rainfall. Although with the model trends of a faster progression to the frontal system, the risk for flash flooding looks to have diminished somewhat. While the ensemble means for QPF have also lessened, a few members continue to show the potential for isolated heavy to excessive rain. Because of this will maintain the flash flood watch as is. Showers and thunderstorms should be moving southeast of the area Tuesday morning and have POPs decreasing with virtually a dry forecast for much of the area by noon. The stronger cold air advection looks to hold off until late morning or early afternoon so Lows tonight are expected to remain muggy with readings in the upper 60s to around 70. Have trended highs cooler by a degree or two with models showing decent low level cold air advection through the afternoon. Have forecast highs in the lower and middle 80s. .LONG TERM...(Tuesday night through Monday) Issued at 257 PM CDT Mon Aug 21 2017 By Tuesday night, the mid-level trough will be shifting into the northeastern U.S. with surface high pressure sliding southward from the Northern Plains into the central U.S. The region will remain under the influence of this surface high pressure and northwesterly flow aloft through Thursday, resulting in dry conditions and temperatures cooler than the seasonal normals with highs in the low 80s. By Thursday night, models show a mid-level ridge briefly building into the central U.S. ahead of a mid-level trough diving into the Pacific Northwest. Models are in decent agreement with showing an embedded shortwave developing within this ridge Thursday night and gradually tracking across the CWA Friday and Friday night. The mid- level trough over the Pacific Northwest will get pushed back into Canada as a broad mid-level ridge builds across the western U.S. Saturday through Monday. The central U.S. will remain under northwesterly flow aloft into early next week, with models showing additional embedded waves developing within the mid-level flow. As a result, some periods of scattered showers and thunderstorms will be possible from Thursday night into Sunday, with some isolated precipitation possibly continuing into early next week. Temperatures through the weekend and into early next week will remain below the seasonal normals, with highs staying in the low 80s and low temperatures in the low 60s. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1139 PM CDT Mon Aug 21 2017 Scattered TSRA are gradually clearing KTOP/KFOE towards the east with improving conditions to VFR. Could still see a few storms in vicinity of the front as it passes in the 08 to 10Z time frame at KTOP/KFOE with a mention of temporary MVFR ceilings. KMHK has a lesser chance of seeing convection overnight. MVFR stratus should be short lived as increasing dry air advection shunts the low level moisture out of the area by 15Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 AM CDT Tuesday for KSZ011-012-023-024- 026-038>040-054>056-058-059. && SHORT TERM...Wolters LONG TERM...Hennecke AVIATION...Prieto
Hazardous weather outlook, Aug 21, 10:27 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1027 PM CDT Mon Aug 21 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-230330- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1027 PM CDT Mon Aug 21 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Training thunderstorms across portions of northeast and east central Kansas has resulted in heavy rainfall and reports of flash flooding earlier this evening. Flash Flood Warnings are in effect across portions of the outlook area. Rainfall totals range from 1 to 5 inches in these areas with additional inch or two possible. Thunderstorms through midnight may produce strong wind gusts. Later tonight, scattered thunderstorms are expected to drop southward along a cold front. These storms are capable of producing heavy rainfall and the risk for flash flooding, especially over east central and portions of northeast Kansas where rain has fallen. Flash Flood Watch remains in effect through Tuesday morning for the eastern half of the outlook area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Aug 21, 9:53 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
953 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM TSTM WND DMG 1 ESE EMPORIA 38.40N 96.17W
08/21/2017 LYON KS TRAINED SPOTTER
REPORTS OF SEVERAL LIMBS DOWN IN THE
NEIGHBORHOOD AROUND 2 INCHES.
&&
SMBLocal storm report, Aug 21, 9:54 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HEAVY RAIN 1 NE EMPORIA 38.42N 96.17W
08/21/2017 E2.40 INCH LYON KS TRAINED SPOTTER
STORM TOTAL SINCE 9:45 PM CDT.
&&
JPLocal storm report, Aug 21, 10:00 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HEAVY RAIN CORNING 39.66N 96.03W
08/21/2017 E4.00 INCH NEMAHA KS TRAINED SPOTTER
STORM TOTAL SINCE 9:45 PM CDT.
&&
JPLocal storm report, Aug 21, 10:06 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1006 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM FLOOD TOPEKA 39.05N 95.68W
08/21/2017 SHAWNEE KS LAW ENFORCEMENT
10" OF STANDING WATER REPORTED AT 10TH AND
TOPEKA.
&&
SMBLocal storm report, Aug 21, 10:08 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1008 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM FLASH FLOOD TOPEKA 39.05N 95.68W
08/21/2017 SHAWNEE KS LAW ENFORCEMENT
10" OF STANDING WATER REPORTED AT 10TH AND
TOPEKA. ...CORRECTION...
&&
SMBLocal storm report, Aug 21, 11:02 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1102 PM CDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM TSTM WND DMG EMPORIA 38.40N 96.18W
08/21/2017 LYON KS PUBLIC
RELAYED VIA PHOTOS ON SOCIAL MEDIA. 10 INCH
TREE BRANCH SPLIT FROM THE MAIN TRUNK. RADAR
ESTIMATED TIME.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:36 PM CDT | Flash Flood Warning | TOP | Jefferson | 6 hr |
| Aug 21, 7:49 PM CDT | Special Weather Statement | TOP | Jackson | 26 min |
| Aug 21, 7:59 PM CDT | Special Weather Statement | TOP | Shawnee | 31 min |
| Aug 21, 8:12 PM CDT | Special Weather Statement | TOP | Wabaunsee | 33 min |
| Aug 21, 8:27 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 20 min |
| Aug 21, 8:45 PM CDT | Special Weather Statement | TOP | Jefferson | 30 min |
| Aug 21, 9:09 PM CDT | Special Weather Statement | TOP | Douglas | 36 min |
| Aug 21, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 34 min |
| Aug 21, 9:30 PM CDT | Special Weather Statement | TOP | Lyon | 30 min |
| Aug 21, 9:55 PM CDT | Flash Flood Warning | TOP | Jackson, Jefferson | 4 hr |
| Aug 21, 10:03 PM CDT | Flash Flood Warning | TOP | Douglas, Jackson, Jefferson, Shawnee, Wabaunsee | 4 hr |
| Aug 22, 1:28 AM CDT | Areal Flood Advisory | TOP | Franklin | 3 hr |
| Aug 22, 1:51 AM CDT | Flash Flood Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 4 hr |
| Aug 22, 2:29 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Shawnee | 31 min |
| Aug 22, 3:32 AM CDT | Flash Flood Warning | TOP | Franklin | 4 hr |
| Aug 22, 4:57 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 3 hr |
| Aug 22, 5:03 AM CDT | River Flood Warning | TOP | Douglas | 27 hr |
| Aug 22, 5:03 AM CDT | River Flood Warning | TOP | Shawnee | 22 hr |
| Aug 22, 5:33 AM CDT | Areal Flood Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 3 hr |
| Aug 22, 5:46 AM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Osage | 3 hr |
| Aug 22, 7:29 AM CDT | Areal Flood Warning | TOP | Franklin | 3 hr |
| Aug 22, 8:22 AM CDT | River Flood Warning | TOP | Franklin | 47 hr |
| Aug 22, 8:22 AM CDT | River Flood Warning | TOP | Franklin, Osage | 40 hr |
| Aug 22, 8:22 AM CDT | River Flood Warning | TOP | Anderson, Franklin | 31 hr |
| Aug 22, 8:34 AM CDT | Areal Flood Warning | TOP | Douglas, Franklin, Osage | 4 hr |
| Aug 22, 10:47 AM CDT | Areal Flood Warning | TOP | Franklin | 118 min |
| Aug 22, 12:16 PM CDT | Areal Flood Warning | TOP | Douglas, Franklin, Osage | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.